Oklahoma, 2024Wildfire in Oklahoma, March 6 to 24, 2024
March 6 to 24, 2024 · NWS OUN · 1 event in 1 county or zone
The combination of warm, dry and breezy conditions created favorable conditions for fire starts and spread.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of warm, dry and breezy conditions created favorable conditions for fire starts and spread.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 6, 3:16 PM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Mar 6, 3:16 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Norman OK
316 PM CST Wed Mar 6 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Thursday)
Issued at 315 PM CST Wed Mar 6 2024
Diurnal heating may initiate severe storms over northcentral Texas
late this afternoon which could move into a few of our western north
Texas counties through early evening. However confidence is very
low it affect our counties in western north Texas, so will start low
storm POPs along and south of the Red River toward late evening and
if should the develop could produce low end severe hail and wind
gusts. After midnight, a couple of mechanisms will increase
rain/storm chances across our area. In the mid-levels, there is a
deep trough over the West Coast through southern California. A
series of shortwaves will be dispersed downflow of the trough and
over the Southern Plains. We could see the first series of vorticity
embedded shortwaves just after midnight. All models suggest MUCAPE
values will provide ample instability for elevated storms steered by
our southwesterly flow aloft. In addition to elevated storms, a
strong low-level jet will fire up tonight with a lifting warm
frontal passage underneath. Models showing strong isentropic lift on
the 300K surface (around 850 mb) so warm air advection on the front
will be adequate for precipitating low-level moisture. The lower-
levels should stay stable until much later in the day, so would see
more widespread rain after midnight with the warm air advection. As
a result, will see increasing rain POPs overnight with additional
elevated storms possible but should remain well below severe. The
increasing low-level moisture overnight will sharpen a dryline
extending across western Texas up through the Panhandle which will
start punching through our western CWA through Thursday morning
while our other surface boundary (warm front) is expected stall out
along our northern Oklahoma/Kansas border meeting a nearly stalled
cold front coming down from a separate Canadian system.
We will continue to see more widespread rain showers with isolated
elevated storms east of the dryline to south of the warm front from
warm air advection through noontime Thursday, but could see a lull
in the early afternoon hours. However, surface-based instability
starts ramping up with decreasing cloudiness in the afternoon and
diurnal heating, while mid-level lapse rates begin steepening from
cooling with the approaching upper trough. As a result, we could
see storms firing up late afternoon through the evening hours and
deep-layer shear will be sufficient for organized severe storms with
large hail and damaging wind gusts as the potential hazards. Western
Oklahoma and western north Texas both near the dryline could see up
to golf ball size hail into the evening hours.
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 315 PM CST Wed Mar 6 2024
The upper trough from this Pacific system will start coming through
on Friday which will push a nearly stalled cold front across our
area. Storm POPs will remain on Friday as this system moves
through, and could see a final round of large hail producing severe
storms during the afternoon in the warm moist sector ahead of the
cold front. There is some uncertainty of the exact location of the
frontal boundary by early afternoon, but for now see it east of I-35
through southeast Oklahoma where this severe risk will be. There
could be some wrap-around precipitation as the system move out so
will keep POPs in through midnight across all but southwest Oklahoma
and northern Texas. Friday evenings precipitation will be mostly
rain, but far northwest Oklahoma could see a brief changeover to
snow with the cold air coming down the Central Plains.
Although our end of the week weathermaker will be from a subtropical
Pacific-based system, we'll see a quick dose of cold Canadian air
behind the cold front as the surface high will be up in North
Dakota. It will be windy although below advisory criteria on Friday
night behind the cold front, but will see wind chills down in the
20s across our area. The Southern Plains will still be under the
exiting upper trough on Saturday with decreasing northerly winds as
it will be a cooler than average day with highs in the 50s. High
pressure settles in for a second but colder night on Saturday,
although less wind chill but more stronger radiational cooling with
much of our area dropping down to or below freezing. South winds
gradually return Sunday afternoon with the start of a warming trend
as temperatures become slightly warmer than average. Upper ridge
starts building in early next week as south winds increase with mild
temperatures as our warming trend continues. Models suggest another
Pacific-system coming through bringing rain chances back into the
forecast by the middle of next week.
&&
.AVIATION...
(18Z TAFS)
Issued at 1137 AM CST Wed Mar 6 2024
IFR/MVFR ceilings at KPNC/KSWO are expected to linger into the
afternoon and gradually diminish late afternoon or early evening.
Tonight, chances for showers and thunderstorms spread northward
with a progressive warm front. LLWS is also possible for central
and southern TAF sites early Thursday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 55 73 51 59 / 40 40 70 50
Hobart OK 53 75 47 56 / 20 30 40 40
Wichita Falls TX 59 74 54 64 / 40 50 30 30
Gage OK 46 73 36 48 / 10 10 40 50
Ponca City OK 50 73 48 56 / 30 80 80 60
Durant OK 59 69 57 71 / 60 70 80 50
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
SHORT TERM...68
LONG TERM....68
AVIATION...01
Hazardous weather outlook, Mar 6, 3:47 PM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
347 PM CST Wed Mar 6 2024
OKZ004>048-050>052-TXZ083>090-072200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
347 PM CST Wed Mar 6 2024
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...This Afternoon and Tonight...
.Thunderstorms...
Thunderstorms will be possible late this evening and overnight
across northern, central, southern and southeast Oklahoma and
western north Texas. Storms are expected to be elevated and below
severe.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
.Thunderstorms...
Thunderstorms will be possible Thursday and Friday. Storms during
the morning and early afternoon will be elevated and remain below
severe. However, some of the storms could become severe by late
Thursday afternoon into the evening hours with up to golf ball
size hail and damaging wind gusts as the potential severe hazards.
The severe risk on Friday afternoon will be generally across
southeast Oklahoma with large hail as the severe hazard.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
Wildfire, Woodward
- When
- March 6, 5:00 PM CST to March 24, 12:00 AM CST
- Where
- Woodward forecast zone
- Property damage
- $51,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.423, -99.265 (the zone’s center; the record gives no point)
The 'Cooper WMA Fire' spread over 2,412 acres across northwestern Woodward County.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, March 6, 20241 death · 7 injured · 1 event
- Flash Flooding and Flooding in California, March 6, 202418 events
- High Wind and Strong Wind in South Dakota, March 6, 202453 kt wind · 14 events
- Avalanche in Colorado, March 6, 20241 injured · 1 event
- Heavy Snow in North Dakota, March 6, 20245 events
- Heavy Rain in California, March 6, 2024$7,000 · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 6, 20243 events
- Heavy Snow and Winter Weather in Washington, March 6 to 11, 20243 events
- Dense Fog in Pennsylvania, March 6, 20243 events
- Flooding in California, March 6 to 7, 20243 events
- Frost and Freeze in Oregon, March 6 to 7, 20242 events
- Dense Fog in New Jersey, March 6, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166125.